The Covid-19 Vaccine Independent Safety Monitoring Board believes a woman's death may have been caused by myocarditis, a rare side effect of the Pfizer vaccine.
It is being treated as the first case in New Zealand where a death in the days after vaccination has been linked to the Pfizer Covid-19 vaccine.
In a statement, the Ministry of Health (MOH) said the board noted that there were other medical issues occurring at the same time which may have influenced the outcome following vaccination.
The case has been referred to the coroner, who is investigating. The cause of death has not yet been determined.
Myocarditis is an inflammation of the heart muscle, which can reduce the heart's ability to pump blood around the body and cause rapid or abnormal heart rhythms.
Myocarditis is usually caused by a viral infection.
The ministry said the benefits of vaccination with the Pfizer Covid-19 vaccine continued to "greatly outweigh the risk of of both Covid-19 infection and vaccine side effects, including myocarditis".
"In New Zealand, adverse events following vaccinations are reported to the Centre for Adverse Reactions Monitoring (CARM). All cases with a fatal outcome are referred to the CV-ISMB for review. CARM provides as much information on the case as possible for the clinical experts on the CV-ISMB (the board) to help them in their consideration of whether there was a link to vaccination.
"This is the first case in New Zealand where a death in the days following vaccination has been linked to the Pfizer Covid-19 vaccine. While CARM has received other reports of deaths in someone recently vaccinated, none are considered related to vaccination."
Covid-19 Independent Safety Monitoring Board Dr John Tait told Checkpoint there had been 32 reported cases of myocarditis in New Zealand after receiving the Covid-19 vaccine.
He said there had also been cases of anaphylaxis - an allergic reaction to the vaccine.
"Very small numbers of true anaphylaxis, because it can be sometimes quite hard to distinguish," he said.
"Other potential complications which have not necessarily come up with the vaccine - tinnitus... and a few other ones...
"In terms of specific adverse reactions to this vaccine, it's very difficult to determine which is a result of the vaccine or which would have resulted otherwise."
At a post-Cabinet media briefing this afternoon, Director-General of Health Ashley Bloomfield emphasised the side-effect was rare and it was much more common with a Covid-19 infection.
"The risk of myocarditis after the vaccine is much lower than the risk of myocarditis after being infected with Covid-19." he said.
"The safety profile of this vaccine is very very good."
Bloomfield said he signalled the possibility of the rare side effect when it became known, and if people have symptoms such as heart palpitations, shortness of breath or chest pain they should seek medical support.
An international expert in vaccines agreed the risks of serious harm from Covid-19 were far greater than any risk from Covid-19 vaccines.
Otago University professor Peter McIntyre, who advises the World Health Organisation, said the condition is a rare side-effect.
"Even though this is tragic and we all wished it hadn't happened, that risk is very tiny compared to the risk we're facing from Covid," he said.
McIntyre said people should call a doctor if they have chest pain or trouble breathing after being vaccinated.
More than 3.33 million doses of the vaccine have been administered in New Zealand to date (to 11.59pm on 29 August).
Tait said it was "important to thoroughly investigate significant and serious adverse events related to vaccination".
"We want to ensure that the outcomes from this investigation are widely available for others to learn from. The findings will be published to increase the scientific knowledge about vaccine-induced myocarditis."
Tait, like the MOH, advised continuing to use the Pfizer Covid-19 vaccine, saying the board remained confident about it.
The board told the MOH of the death to ensure healthcare providers were vigilant and aware of signs of myocarditis and pericarditis.
Symptoms include new onset of chest pain, shortness of breath and an abnormal heartbeat.
Anyone with those symptoms in the days after being vaccinated must seek medical attention, the board said.
The board extended its sympathies to the woman's family and friends.
Further details cannot be released while the coroner investigates.